Meloxicam is a nonsteroidal antiinflammatory drug (NSAID) used in both human and veterinary medicine. The most common adverse reactions associated with NSAIDs are gastrointestinal and bleeding tendencies. A 10-year-old dog with a history of atopic dermatitis was referred for an orthopedic consultation because of a 3-week history of hindlimb lameness; the anterior cranial cruciate ligament was ruptured in both stifles. Meloxicam, 0.1 mg/kg, was administered before and after surgery for analgesia. The owner reported that within 24 hours of administration, the dog had started to lick its hindlimbs. Approximately 3 days after discharge the dog was presented because of marked lethargy, elevated rectal temperature, and painful skin lesions on its rear legs. Vesicles were noted along with diffuse erythema. Mild blepharedema and conjunctivitis were also noted. Skin biopsy specimens revealed superficial and deep derma hemorrhagic, sloughing of the skin, and neutrophilic vasculitis in the deep dermis. An adverse drug reaction was diagnosed because other causes of skin disease were ruled out and clinical signs developed shortly after administration of the drug. Clinical signs resolved after discontinuation of therapy with the drug.

COMMENTARY: To absolutely confirm adverse drug reaction in this case, a provocative challenge would be needed. Given the severity of reaction, this would be unethical. The incidence of cutaneous adverse drug reactions to NSAIDs is unknown. This report highlights the importance of getting a complete drug history. Adverse drug reactions can occur at any time, even after long use. Key findings in this case that should send up red flags include the unexpected elevated rectal temperature, ocular signs, and marked edema and swelling of the limbs. Most cases resolve once the drug is withdrawn. I have treated several dogs with vasculitis presumably due to a drug reaction with pentoxifylline, 10 mg/kg.

Cutaneous and ocular adverse reactions in a dog following meloxicam administration. Niza M, Felix N, Vilela CL, et al. VET DERMATOL 18:45-49, 2007.